Alert archive / Texas / Tornado Warnings in 2007

Tornado Warning 50, NWS Amarillo, TX

May 23, 2007Ochiltree County, Texas

NWS Amarillo, TX issued this tornado warning at May 23, 2007, 9:41 PM CDT for Ochiltree County, Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2007, 9:41 PM CDT (02:41 UTC)
Expired
May 23, 2007, 10:30 PM CDT
In force
49 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 127 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 10:00 PM CDTTSTM WND DMG20 S Perryton, TXPOWER POLES SNAPPED
May 23, 10:20 PM CDTTORNADO24 Sse Perryton, TXINTERMITTENT OBSERVATION OF TORNADOES BACKLIT BY LIGHTNING ALONG HWY 281 IN SOUTHERN OCHILTREE CO. BETWEEN HWY 70 AND HWY 83

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:31 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.4
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 240242
TORAMA
TXC357-240330-
/O.NEW.KAMA.TO.W.0050.070524T0241Z-070524T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
941 PM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1030 PM CDT

* AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTH OF
  WOLF CREEK PARK...OR ABOUT 20 MILES NORTHWEST OF                   
  CANADIAN...MOVING EAST NORTHEAST AT 25 MPH. A SECOND CIRCULATION   
  WAS LOCATED ON THE ROBERTS AND OCHILTREE COUNTY LINE WEST OF       
  HIGHWAY 70. THIS CIRCULATION WAS ALSO MOVING EAST NORTHEAST AT 25  
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOLF CREEK PARK...

TRAINED SPOTTERS WERE REPORTING A WELL ORGANIZED AND ROTATING WALL 
CLOUD WITH THESE STORMS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3606 10100 3607 10055 3626 10055 3614 10099

$$

KRAMAR
1 follow-up statement
000 
WWUS54 KAMA 240331
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1031 PM CDT WED MAY 23 2007

TXC357-240341-
/O.EXP.KAMA.TO.W.0050.000000T0000Z-070524T0330Z/
OCHILTREE TX-
1031 PM CDT WED MAY 23 2007

...THE TORNADO WARNING FOR SOUTHERN OCHILTREE COUNTY EXPIRES AT 1030
PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM AND POSSIBLE TORNADO HAVE WEAKENED...THUS THE TORNADO
WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3606 10100 3607 10055 3626 10055 3614 10099

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 6:37 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 23, 6:37 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT WED MAY 23 2007

.AVIATION...
SEVERAL BOUNDARIES WILL PROVIDE THE FOCUS FOR THUNDERSTORMS THIS
EVENING AND INTO TONIGHT. THUNDERSTORM COVERAGE WILL INCREASE...AND
WILL LIKELY CREATE PROBLEMS FOR APPROACHING AND DEPARTING
FLIGHTS...ESPECIALLY AT KAMA. COLD FRONT WILL PUSH THROUGH LATE
TONIGHT AND WILL PUSH THE MOISTURE EAST...ENDING THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS FROM WEST TO EAST ACROSS THE PANHANDLES.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 235 PM CDT WED MAY 23 2007/

DISCUSSION...
MAIN WEATHER FOCUS WILL BE TONIGHT AS RETREATING FRONTAL BOUNDARY
WILL ALLOW MOIST AND UNSTABLE AIR TO SPREAD OVER A LARGE PORTION OF
THE FORECAST AREA LATE THIS AFTERNOON AND TONIGHT. SFC LOW IS
DEVELOPING OVER EAST CENTRAL NEW MEXICO IN RESPONSE TO HEIGHT FALLS
ASSOCIATED WITH APPROACHING SHORTWAVE TROF OVER FOUR CORNERS REGION.
THIS SYSTEM WILL SERVE TO BACK THE WINDS ACROSS THE PANHANDLES...
PRODUCING STRONG LOW LEVEL SHEAR...ENHANCED FURTHER IN THE FRONTAL
ZONE. GIVEN INSTABILITY...STRONG LIFT ENHANCED BY MIDLEVEL JET MAX AT
OR ABOVE 50 KT...AND AMPLE MOISTURE...SEVERE STORMS CAPABLE OF VERY
LARGE HAIL...DAMAGING WIND AND TORNADOES WILL BE POSSIBLE OVER MUCH
OF THE PANHANDLES. THE TORNADO THREAT MAY BE ENHANCED TONIGHT BY THE
PRESENCE OF THE LOWLEVEL JET. STRONGER SURGE OF COLD AIR EXPECTED TO
PENETRATE TONIGHT...AND CURRENT THOUGHTS ARE THAT A MORE LINEAR STORM
SYSTEM WILL ENSUE AS THIS BOUNDARY OVERTAKES THE MOIST AIRMASS...AS
SOMEWHAT OF A SECOND ROUND OF STORMS TONIGHT. WITH THIS IN MIND...HAVE
INCREASED POPS AREAWIDE TONIGHT.

LINGERING POPS IN THE EAST SEEMED REASONABLE TOMORROW MORNING AS
STORMS EXIT THE AREA. FRONT IS LIKELY TO BE ON THE FASTER SIDE...AS
SOUTHWARD MOVEMENT WILL BE ENHANCED BY THE STORMS FORMING ALONG THE
BOUNDARY. THIS FRONT WILL VACATE THE AREA OF DEEP MOISTURE...BUT SOME
PRECIPITATION WILL STILL BE POSSIBLE DURING MUCH OF THE REMAINING
FORECAST PERIODS AS MINOR DISTURBANCES MOVE THROUGH AND MOISTURE
ATTEMPTS TO MAKE A COMEBACK. IN GENERAL...HAVE RETAINED POPS FROM
PREVIOUS FORECAST...WHICH WERE GENERALLY IN LINE WITH CURRENT MEXMOS
NUMBERS.

CONCERNING TEMPERATURES...LOWERED A FEW DEGREES TOMORROW FROM MEXMOS
HIGHS AS CLOUDS AND UPSLOPE FLOW WILL LIKELY LIMIT INSOLATION.
OTHERWISE...MEXMOS NUMBERS SEEMED GENERALLY REASONABLE.

KRAMAR

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/08
Hazardous weather outlook, May 23, 5:31 PM CDT, 4 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT WED MAY 23 2007

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
531 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS EXTENDED TORNADO WATCH
NUMBER 293 TO INCLUDE THE ENTIRE OKLAHOMA AND TEXAS PANHANDLES
THROUGH 11 PM CDT.

SEVERE THUNDERSTORMS ARE LIKELY THROUGH TONIGHT. TORNADOES...
LARGE HAIL AND DAMAGING WINDS ARE ALL POSSIBLE. THE GREATEST
THREAT OF TORNADOES APPEARS TO BE ACROSS THE NORTHERN...CENTRAL AND
EASTERN TEXAS PANHANDLE AND THE OKLAHOMA PANHANDLE GENERALLY
EAST OF U.S. HIGHWAY 287 AND NORTH OF INTERSTATE 40. OTHER THREATS
INCLUDE HEAVY RAIN...CAUSING ISOLATED FLASH FLOODING...AND CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS MOST
OF THE TEXAS AND OKLAHOMA PANHANDLES THURSDAY NIGHT THROUGH TUESDAY
NIGHT. STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL LIKELY
BE CALLED UPON FOR ACTIVATION THROUGH TONIGHT.

NUNEZ

In the hours before

Local storm report, May 23, 9:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
915 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             22 S PERRYTON           36.07N 100.80W
05/23/2007  E1.75 INCH       OCHILTREE          TX   AMATEUR RADIO

            REPORTED ALONG HIGHWAY 70 ON OCHILTREE AND ROBERTS
            COUNTY LINE

&&

CK
Local storm report, May 23, 9:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
916 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             22 S PERRYTON           36.07N 100.80W
05/23/2007  E2.00 INCH       OCHILTREE          TX   AMATEUR RADIO

&&

RN
Local storm report, May 23, 9:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
917 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             23 S PERRYTON           36.06N 100.80W
05/23/2007  E2.00 INCH       ROBERTS            TX   AMATEUR RADIO

&&

RN
Local storm report, May 23, 9:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
919 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             20 S PERRYTON           36.10N 100.80W
05/23/2007  E2.75 INCH       OCHILTREE          TX   AMATEUR RADIO

            BASEBALL SIZE HAIL REPORTED ONE MILE SOUTH OF HIGHWAYS
            281 AND 70

&&

CK
Local storm report, May 23, 9:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
921 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             23 S PERRYTON           36.06N 100.80W
05/23/2007  M2.75 INCH       ROBERTS            TX   STORM CHASER

&&

JC
Local storm report, May 23, 9:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
923 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             21 S PERRYTON           36.09N 100.80W
05/23/2007  M1.75 INCH       OCHILTREE          TX   AMATEUR RADIO

            FM281 JUST EAST OF HIGHWAY 70

&&

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:12 PM CDTSevere Thunderstorm WarningAMALipscomb63 min
May 23, 7:20 PM CDTTornado WarningAMALipscomb55 min
May 23, 7:25 PM CDTSevere Thunderstorm WarningAMAOchiltree65 min
May 23, 7:27 PM CDTSevere Thunderstorm WarningAMAHutchinson63 min
May 23, 7:28 PM CDTTornado WarningAMAHutchinson62 min
May 23, 7:42 PM CDTSevere Thunderstorm WarningAMAHansford63 min
May 23, 8:17 PM CDTSevere Thunderstorm WarningAMALipscomb58 min
May 23, 8:24 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts66 min
May 23, 8:30 PM CDTTornado WarningAMAHutchinson, Roberts60 min
May 23, 8:46 PM CDTSevere Thunderstorm WarningAMAHansford59 min
May 23, 9:23 PM CDTTornado WarningAMAHansford37 min
May 23, 9:28 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts62 min
May 23, 9:29 PM CDTTornado WarningAMARoberts61 min
May 23, 9:55 PM CDTSevere Thunderstorm WarningAMAHansford65 min
May 23, 10:02 PM CDTSevere Thunderstorm WarningAMALipscomb58 min
May 23, 10:14 PM CDTFlash Flood WarningAMALipscomb, Ochiltree4 hr
May 23, 10:32 PM CDTSevere Thunderstorm WarningAMAOchiltree58 min
May 23, 10:38 PM CDTTornado WarningAMALipscomb52 min
May 23, 10:58 PM CDTFlash Flood WarningAMARoberts3 hr
May 23, 11:00 PM CDTSevere Thunderstorm WarningAMALipscomb60 min
May 23, 11:33 PM CDTSevere Thunderstorm WarningAMAOchiltree57 min
May 23, 11:42 PM CDTSevere Thunderstorm WarningAMARoberts63 min
May 24, 12:00 AM CDTSevere Thunderstorm WarningAMALipscomb45 min
May 24, 12:21 AM CDTSevere Thunderstorm WarningAMAHemphill54 min

Nearby

Tornado Warnings in Texas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.